Alert archive / North Carolina / Tornado Warnings in 1996

Tornado Warning 20, NWS Wakefield, VA

September 6, 1996Pasquotank County, North Carolina

NWS Wakefield, VA issued this tornado warning at Sep 6, 1996, 1:32 AM EDT for Pasquotank County, North Carolina. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 1996, 1:32 AM EDT (05:32 UTC)
Expired
Sep 6, 1996, 1:50 AM EDT
In force
18 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Pasquotank County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 5.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1996-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1996-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.9

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Sep 5, 8:52 PM EDT, 4 hours 40 minutes earlier.

Area forecast discussion, Sep 5, 8:52 PM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
850 PM EDT THU SEP 05 1996

DISCN:
LATEST SAT PIX SHOWING HURRICANE FRAN HITTING LANDFALL ALMOST RIGHT
ON TOP OF ILM, NC.  LUKS LIKE THE EYE WILL MOVE RIGHT UP THRU WRN
PORTIONS OF MY CWA AROUND MIDDAY FRIDAY.  SO...WE SHUD HAVE A BUSY
OVRNGT AND FRI MORNG PERIOD.  IN COORD CALL WITH WBC...WE AGREED
TO GO WITH HIGH WIND WARNING FOR ALL CTYS WHERE WATCH WAS ISSUED
EARLIER.  OTHERWISE...W~ILL PREPARE FOR THE WRATH OF FRAN AND HOPE
ALL GOES WELL FOR US AND SURROUNDING OFFICES.

TAKE IT EASY...

RIC  74/78/69  +73
ORF  76/79/73  +63
SBY  75/81/73  +84
ECG  75/79/73  +53

GINGRICH

In the hours before

Special weather statement, Sep 5, 10:52 PM EDT, 2 hours 40 minutes before
MDZ501-NCZ012>017-030>032-102-504-VAZ048-049-060>063-065>075-
078>085-087>100-501-061500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1051 PM EDT THU SEP 5 1996

...TORNADO WATCH #1004 IS NOW IN EFFECT UNTIL 11 AM FRIDAY MORNING
FOR CENTRAL AND MUCH OF EASTERN VIRGINIA...AND NORTHEAST NORTH
CAROLINA.

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECT
UNTIL 11 AM FRIDAY MORNING FOR CENTRAL AND MUCH OF EASTERN
VIRGINIA...NORTHEAST NORTH CAROLINA...THE SOUTHERN HALF OF THE
CHESAPEAKE BAY...THE ATLANTIC COASTAL WATERS FROM FENWICK ISLAND TO
CURRITUCK BEACH LIGHT...AND CURRITUCK SOUND.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEARv THE WATCH AREA.  DAMAGING WINDS MAY ALSO OCCUR.  BE READY
TO ACT QUICKLY AND MOVE TO SHELTER BELOW GROUND OR TO A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE IF A WARNING IS ISSUED
FOR YOUR AREA.

ALBRIGHT
Special weather statement, Sep 5, 10:56 PM EDT, 2 hours 36 minutes before
NCZ045>047-081-103-501>503-061500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOREHEAD CITY NC
ISSUED BY NATIONAL WEATEHR SERVICE IN WAKEFIELD VA
1054 PM EDT THU SEP 5 1996

...TORNADO WATCH #1004 IS NOW IN EFFECT UNTIL 11 AM FRIDAY MORNING
FOR ALL OF EASTERN NORTH CAROLINA INCLUDING ALBEMARLE AND PAMLICO
SOUND AND THE ATLANTIC COASTAL WATERS FROM CURRITUCK BEACH LIGHT
TO OCRACOKE INLET.

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECT
UNTIL 11 AM FRIDAY MORNING FOR ALL OF EASTERN NORTH CAROLINA
INCLUDING ALBEMARLE AND PAMLICO SOUND AND THE ATLANTIC
COASTAL WATERS FROM CURRITUCK BEACH LIGHT TO OCRACOKE INLET.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  DAMAGING WINDS MAY ALSO OCCUR.  BE READY
TO ACT QUICKLY AND MOVE TO SHELTER BELOW GROUND OR TO A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE IF A WARNING IS ISSUED
FOR YOUR AREA.

ALBRIGHT

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 1:55 AM EDTTornado WarningAKQSouthampton20 min
Sep 6, 2:51 AM EDTTornado WarningAKQDinwiddie, Nottoway34 min
Sep 6, 3:50 AM EDTTornado WarningAKQAmelia, Dinwiddie35 min
Sep 6, 5:40 AM EDTTornado WarningAKQHenrico20 min
Sep 5, 11:13 PM EDTTornado WarningAKQBertie, Northampton47 min
Sep 6, 1:22 AM EDTTornado WarningAKQGates33 min

Nearby

Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.